To describe a severe adverse reaction in a child who received an infusion of propofol for sedation in the intensive care unit (ICU). To describe the management and further investigation of this patient and review similar published reports.
Case report and literature review.
Community hospital ICU and tertiary pediatric ICU.
Infant with upper respiratory obstruction secondary to an esophageal foreign body who required tracheal intubation and mechanical ventilation.
Conventional cardiovascular and respiratory support. Continuous veno-venous hemofiltration (CVVH) and plasmapheresis.
Measurements and Main Results
The patient received a propofol infusion at a mean rate of 10 mg/kg/hr for 50.5 hrs. He developed lipemia and green urine and subsequently, a progressive severe lactic acidemia and bradyarrhythmias unresponsive to conventional treatment. These abnormalities resolved with CVVH. He was encephalopathic and developed liver and muscle necrosis histologically compatible with a toxic insult. Examination of homogenized muscle tissue demonstrated a reduction in cytochrome C oxidase activity. There was no evidence of systemic infection or underlying metabolic disease. He eventually recovered completely.
Propofol has been associated with severe adverse reactions in children receiving intensive care. The biochemical and histologic abnormalities described in this patient may guide further investigation. We advise against prolonged use of propofol for sedation in children. (Crit Care Med 1998; 26:2087-2092)